1. Libido Loss
Scan the list of side effects that comes with your birth control pills — you know, the piece of paper that you toss in the trash every month. That little insert will tell you that oral contraceptives can cause everything from weight gain and breast tenderness to nausea, dizziness and...loss of libido? Come to think of it, you did start feeling a little different when you began taking these things. Could your birth control be preventing pregnancy in a way you hadn't planned?
According to some women who have experienced a drop in sex drive while on the pill, the answer is yes. Lisa*, a 33-year-old Web designer from New York City, blames oral contraceptives for a year-long libido malfunction she experienced after moving in with her now-husband. "When I realized I had no drive at all, I talked to my doctor, who said it was possible that it was the pill" causing the problem. "So I stopped taking it and used a barrier method, and things got really good again."
So good, in fact, that Lisa and her husband that decided she needed to go back on the pill. At that point, "I thought it must have been something else that lowered my drive [the first time], like stress from my job, or being tired," she explains. But when she started on oral contraceptives — this time, on a different brand of pill — she once again felt her libido waning. "I gave it a good try," she says, "but I feel better not being on it."
Examining the Data
Lisa isn't alone. Thirty percent of American women suffer from a diminished sex drive, and some experts (as well as non-experts) will tell you that the pill is often to blame. Studies have linked oral contraceptive use to decreased levels of androgens — the class of hormones, including testosterone, thought to drive both male and female sexuality. Birth control pills also alter a woman's natural estradiol fluctuations (the group of hormones that includes estrogen), which many ob-gyns consider the main source of female libido. When you're on the pill, your hormonal balance changes — and consequently, your desire for sex might change, too.
But don't throw out your pills just yet. Many studies have examined the effect of hormonal birth control on sex drive, but few have been conclusive, says Anne R. Davis, MD, MPH, assistant clinical professor of obstetrics and gynecology at Columbia University Medical Center in New York, who published a review of 40 years' worth of literature on contraceptive-libido studies. Different studies' results vary widely, Dr. Davis found. "When women are on the pill, three things can happen: their libido can go up, their libido can stay the same, or their libido can go down," she explains.
* Names have been changed to protect privacy.
2. Sex Drive Issues and Their Causes
It's no secret that women are complicated, in more ways than one. Our hormonal makeup is so complex that doctors have yet to completely understand it, while our emotions often color the way we feel about sex. Sarah L. Berga, MD, a James Robert McCord professor and chair of the department of gynecology and obstetrics at Emory University School of Medicine, explains that in women, "there are so many different variables that play a role [in the function of sex drive], that it's difficult to independently isolate the impact of any one of them."
Sex drive doesn't always boil down to biology: other factors certainly play a part. "For instance, stress, which releases cortisol, can sometimes block the actions of the hormones that support sexuality," Dr. Berga says. Other causes of a waning libido can include fatigue, poor body image, a strained partner relationship, and depression. On the opposite side of the fence, a new relationship, a romantic evening, or even shedding a few pounds can all spark sexual desire. "Many people just don't understand their own sexuality very well," Dr. Berga notes, making a problem, and its solution, difficult to pinpoint.
The Emotion Explanation
Dr. Davis maintains that emotions play the larger role here, affecting a woman's sex drive to a much greater extent than do the hormones that birth control alters. Mood and partner issues, she says, "are more important than a small change in your testosterone from the pill." She argues that for many women, it's easier to blame their birth control than to examine the complicated emotional and relationship factors that could be taking a toll on their sex drives.
"I think men, sometimes, can disassociate their sexuality from their circumstances," Dr. Davis posits. "But women, if they're not in a context that makes them feel sexual, sometimes it's very hard for them to feel interested in sex. If you're reading Dr. Seuss to your kids, sitting around in your bathrobe, it's very hard to feel sexy five minutes later."
Dr. Davis advises against stopping your pills without considering all the potential causes for your diminishing desire. "Having an unintended pregnancy will really kill your libido," she notes. Conversely, the pill can have a liberating effect on a woman's sexuality: if she doesn't have to worry about getting pregnant, sex can be less stressful and more spontaneous.
On the other hand, Dr. Berga cautions against jumping to the alternate conclusion. "I think it's fair to say that birth control pills do play a role [in some cases of libido loss]. And I think it's good to create some awareness around it, because what if it's the pill, but then you blame the relationship?" Essentially, you don't want to kick your perfectly good partner to the curb only to discover that the problem is hormonal.
3. When Your Sex Drive Wanes: What to Do
It could be the pill that's causing your libido loss, or it could be one of a million other factors. So what should you do if you're just not in the mood anymore? The experts agree that to properly diagnose and treat this problem, you'll need to have a lengthy conversation with your doctor. Unfortunately, most doctors (and many patients) just don't have the time for an hourlong session in an age where office visits tend to hover around the 10- to 15-minute mark.
But you can still have a productive talk with your doctor if you do your homework first. The key question to ask yourself is, has there been a change? From there, identify any circumstances — starting birth control, beginning a relationship, feeling depressed or fatigued — that might have coincided with the change in your libido.
Identifying the point of change is the key to identifying its cause, says Dr. Berga, who trains her medical students to begin with this inquiry. "Sometimes you'll have people come in who are 50 and they'll say, I have low libido," she reveals. "[The doctor] will say, how long has it been like this? And [the patient] will say, 40 years." If your libido has always been low, then the problem is most likely not with the birth control that you started taking two months ago.
If, once you've considered all the potential factors, you think the problem might be your birth control pills, Dr. Berga advises trying a different contraceptive method temporarily. Switching brands probably won't make much of a difference, she says. "Birth control pills have different hormones, but they're more similar than they are different. So if someone thinks that [their libido loss] might be pill-related, I think that they should try a different contraceptive method temporarily. You probably need to take at least a three-month break to have any clue."
If all else fails, another type of break may be in order. According to Dr. Davis, "A lot of people that complain about loss of libido will say, 'Except when we're on vacation.'" Why? "When they're on vacation, they have time to remember why they like each other and they're not exhausted, so their libido comes back." A week in Aruba sounds like our kind of cure.
Originally published on FitnessMagazine.com, April 2007.